View Full Version : AAH!! Confused, please help!
05-28-2009, 06:40 PM
My name is Karen. I was officially diagnosed yesterday with SLE, although it has been suspected for some time. My rhuematologist wants me to start on hydroxychloroquine, but i really have never been one to take medicine for anything. I guess i'm in denial? i dont feel that bad. All of my blood work is screaming "LUPUS". The only other symptoms i have are fatigue and arthritis. I've just learned to live with the fatigue...and the arthritis is usually worse in the winter, so i'm not feeling horrible right now. Is the medicine really necessary? i have 2 small children (1 and 3),and im just so scared that i wont get to see them grow up. My doc made me feel like, if i didnt take these meds, that i was like a walking time bomb. And i really hate to be backed into a corner, and that is how i feel. So, im really here looking for some advice, guidance, and friendship from others going through the same thing. Kind of feeling a bit alone and in the dark right now.:unsure:
05-28-2009, 06:59 PM
I've a good caring doctor, that wants to see the lab results prior to start medications.
It's important to read all you can about Lupus and how it can affect your body.
The doc may see in your lab results that it's important to start right away, because if you delay treatment it can make things worse.
It's important to trust your doctor, because he/she is trying to help you get better.
It's scary and your reaction is normal. You need time to talk about it and get in contact with persons who have Lupus too.
This is a friendly forum and I already found so many wonderful suggestions around the forum to help me cope with Lupus in my daily life.
If you've questions feel free to ask.
05-28-2009, 07:11 PM
first, i want to welcome you to our little world-wide group. You will find so much compassion and knowledge here, and i know we will be able to help you as you begin the search for so many answers.
The med your dr. wants you to start is Plaquenil...you have probably seen us mention it many times here. Plaquenil is the one med that typically provides people with relief from symptoms, but it can take up to 6 months for it to work....this may be why your dr. wants you to start now. Also, plaquenil slows the progression of lupus, so it is to your advantage to start earlier.
Don't be afraid of this med., it might really help you. Many people experience some stomach issues when first starting, but they stomach stuff stops after your body aclimates itself to the med.
Best of luck, welcome to the group, and feel free to ask any questions. We are here to help each other.
05-28-2009, 09:00 PM
I feel the same way although I haven't been diagnosed officially yet. I did take my plaquenil for over six months and felt no difference. I'm told it could take longer. But it scares me to take something that has a rare capability to create blindness.
It's your decision. Don't feel pushed into making it, okay? This is your body and your life.
After learning about my lab work, I stopped taking mine. I got an okay from my pcp regarding that. She said the labs say alls well in my body right now, but then labs can be wrong. She left the decision up to me. I figure since I'll be seeing her regularly and getting my blood tested each time I see her, and it never really made any difference after taking it so long, I'll just lay off the plaquenil and see. You know? I can always resume it.
I researched and considered everything. I'd ask the doc what my labs say and how serious do they look. That he acted that way, I'd want to know what he's seeing. If it's serious numbers then you may want to start the plaquenil and see. You can always stop taking it. It's your decision though. Don't let a doc push you into anything.
05-29-2009, 03:59 AM
I was only officially diagnosed by my rheumatologist on Friday, and he gave me a script to start plaquenil straight away. He gave me the option of started there and then, or waiting til im off the pred. for my ITP and see how i go. I asked him what he would do, and he said take the plaquenil.
I started it on monday (400mg per day). Honestly it has made me extremely nauseous, and im not liking it right now, but im hoping my body will get used to it soon....
Taking meds are for you alone to decide, i don't take the meds, rather deal with the symptoms than put crap in my body, i did try it but made so sick gave up on it after a month. its not a cure just suppose to help the flares some people like and some don't its up to you.
welcome to the site:yes:
05-29-2009, 05:55 AM
Actually Plaquenil is the first line of 'defense' against Lupus. The benefits far outweigh the side effects that one suffers for a duration for the body to adjust.
It is a prevention drug and not a cure. It can bring Lupus into remission and also can lessen the use of steroids or not even having to use them at all. It is classified as a steroid sparing drug.
What is does is lessen the symptoms, or even prevent them...from occurring and the causing damage of pleurisy, pericardium.
To continue to let Lupus progress without some intervention is inane...but our bodies our decision.
It reads the risk of permanent eye damage who has an eye exam every 6 months and who has taken the for 10 years is less than 1 in 100,000. Eye toxicity is very unusual..and if you have the eye exams every 6 months, it will depict the deposits and once the drug is stopped so will the deposits. So, it is important to see your Ophthalmologist, not an optometrist every 6 months. Your insurance should cover this exam in full...with copay being your responsibility.
I just wrote on another post about the following...
One should stop taking it if that are having an allergic reaction to, such as rashes.
The benefit of Plaquenil far out weigh the sides effects. It is usually the first line of defense against Lupus. Such as skin issues, swelling and aching of the joints decrease..helps with the fatigue and cognitive..the fog feeling. Over time, inflammation of the heart and lungs..pluerisy and pericardium lessen. If on steroids too they help lower cholesterol...
Some take both doses at the same time...Susan takes hers at night with a cup of yogurt. Ask your doctor if this is an option for you.
I've read stop the dose for 72 hours, restart with only 200mg a day for a few weeks or month, then resume back to the 400mg a day...ask your doctor about this adjustment for you.
Be well, keep well..enjoy this day everyone.
05-29-2009, 08:41 PM
This is a big one for me too, nobody can predict how a drug will affect a person. People's bodies area all different. There are no answers, there are at best educated guess's and there are folks in pain. You can be at risk either way. Lupus was first mentioned to me in 2003, the Rheumy who spoke to me was scarey smart. It was at a University hospital he ran the lupus clinic.
After all the bloodwork and poking and pictures, he said "I would like to tell you you have lupus, but I can't,... because it's bigger than that" he was in deep thought as he spoke, he was being a scientist, he knew I had an overlapp of auto immune disease as many systems were affected and the bloodwork showed many different auto immune antibodies.
He continued to speak and told me that day that "there were some drugs available but that the drugs were often worse than the disease" He never offered a perscription that day. I had no clue at the time what he had told me that day, I thought "oh great! I think... I don't have lupus???" but was it worse??? as he said "I would like to tell you you have lupus"...
Now I know what he meant as now the auto immune ball has been unravelled a bit over the past years. He meant that I have multiple AI illness, for me addison's, hypothyroid, sjogren's and lupus.
But he never offered a perscription and I think he was correct in doing that at the time. Now it's years later and I struggle more than ever, and now even though my thoughts about any medicine that is not a "cure" used to be I'll pass. I am rethinking it now. I don't see that rhuemy anymore but I bet if I did he would be too.
I will have to decide June 24 as I see my rhuemy again, only the only way I will take anything is if she sits down and tells me the truth, and all of it. Sandra
05-29-2009, 09:04 PM
I, like you, was very wary of Plaquenil, particularly because of the side effects associated with this drug. I resisted taking Plaquenil for two years, because docs were not sure I even had lupus, and I was unwilling to risk the drug's potential to do retinal damage. For me personally, my reluctance was a mistake. I suffered needlessly, denying myself significant relief from joint pain and fatigue that was becoming quite debilitating. Finally, my third rheumatologist (yes, sometimes it takes a few tries to find a good one) strongly urged that I try Plaquenil, despite my concerns. She also was not sure, at the time, that I in fact had lupus. Being a cancer survivor herself, she understood taking drugs, and she understood my concerns about Plaquenil and its potential side effects. She explained that only I could truly evaluate the risk to my own health. She offered what she knew about the drug and offered her understanding about its side effects. She treated me with respect in my decision-making process. She gave me the confidence to trust my research and to trust that she would help me monitor the drug's side effects. I opted to try it. I am so glad I did. The effects were not immediate, but they were significant. According to my doc, this result, in and of itself, is a diagnostic tool.
I cannot say this is the right drug for you. I can only share my experience and that this drug has helped me. I hope this information is useful to you in terms of your own decision-making process.
I wish you well,